Nebraska, 2013

Extreme Cold in Nebraska, December 9, 2013

December 9, 2013 · NWS GLD · 1 event in 1 county or zone

The first Arctic surge of the season pushed into the region, plunging wind chill values well below zero on the morning of December 9th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The first Arctic surge of the season pushed into the region, plunging wind chill values well below zero on the morning of December 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 9, 3:41 AM CST, 19 minutes earlier.

Area forecast discussion, Dec 9, 3:41 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
241 AM MST MON DEC 9 2013

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 236 AM MST MON DEC 9 2013

UPPER FLOW WILL BE NORTHWEST THROUGH WEDNESDAY NIGHT. SURFACE HIGH
PRESSURE WILL RESIDE OVER THE REGION AS WELL WITH EXCEPTION OF A
WEAK TROUGH OVER EASTERN COLORADO TUESDAY.

A SHORTWAVE TROUGH WILL MOVE THROUGH THE FLOW AND EAST OF THE
ROCKIES INTO THE CENTRAL PLAINS TODAY. LACK OF MOISTURE WILL
PRECLUDE ANY MEASURABLE PRECIPITATION.  POPS WILL BE NIL TODAY. POPS
FROM TONIGHT THROUGH WEDNESDAY NIGHT WILL BE NIL AS WELL DUE TO THE
LACK OF SUFFICIENT MOISTURE AS WELL AS SUBSIDENCE.

CURRENT WIND CHILLS STILL SUPPORT THE WIND CHILL ADVISORY SO WILL
ALLOW THAT TO CONTINUE THIS MORNING.

DAYTIME TEMPERATURES WILL RISE TO THE UPPER TEENS AS SOME WARM AIR
ADVECTION BEGINS THIS AFTERNOON. HIGH TEMPERATURES TUESDAY SHOULD
MOVE ABOVE FREEZING BY A FEW DEGREES. HOWEVER A COLD FRONT TUESDAY
NIGHT WILL BRING COOLER READINGS ON WEDNESDAY WITH TEMPERATURES IN
THE MID AND UPPER 20S.  LOW TEMPERATURES TONIGHT AND TUESDAY NIGHT
WILL FALL TO THE SINGLE DIGITS ABOVE ZERO. LOWS WEDNESDAY NIGHT WILL
FALL TO AROUND 10 ABOVE.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 236 AM MST MON DEC 9 2013

QUIET AND PRECIPITATION FREE WEATHER IS EXPECTED THROUGHOUT THE
EXTENDED FORECAST. MODELS BEGIN THE PERIOD ON THURSDAY WITH A LARGE
RIDGE OF HIGH PRESSURE IN PLACE ACROSS THE WESTERN UNITED STATES AND
A TROUGH OVER THE EASTERN UNITED STATES. UNDER THIS UPPER LEVEL
PATTERN...SOUTH TO SOUTHWEST FLOW AT THE SURFACE SHOULD OCCUR WITH
WARM AIR ADVECTION. AS A RESULT...GUIDANCE SUGGESTS TEMPERATURES IN
THE LOW 40S TO THE EAST AND NEAR 50 OVER EAST COLORADO. THOUGHT THAT
THIS WARMING MIGHT BE A LITTLE EXTREME CONSIDERING ARCTIC AIR THAT
WOULD NEED TO BE MODIFIED SO MODERATED HIGH TEMPERATURES FROM WHAT
GUIDANCE GAVE.

A WEAK COLD FRONT SHOULD SLIDE THROUGH THE AREA ON FRIDAY. THE GFS
BRINGS THE FRONT THROUGH EARLIER IN THE DAY ON FRIDAY WITH COOLER
TEMPERATURES ON FRIDAY AND WARMING ON SATURDAY. THE EUROPEAN MODEL
BRINGS THE COLD FRONT THROUGH FRIDAY NIGHT WITH COOLER TEMPERATURES
SATURDAY. DECIDED NOT TO DEVIATE MUCH FROM THE ALLBELND EXTENDED
PROCEDURE DUE TO MODEL DISAGREEMENT. IN ASSOCIATION WITH THIS COLD
FRONT...MODELS BREAK DOWN THE RIDGE AND BRING AN UPPER LEVEL
DISTURBANCE ACROSS THE DESERT SOUTHWEST AND INTO THE SOUTHERN
PLAINS. GUIDANCE CONTINUES TO SUGGEST THAT THIS SYSTEM WILL BE TOO
FAR SOUTH TO BRING THE TRI-STATE AREA ANY PRECIPITATION AND RUN TO
RUN CONSISTENCY HAS BEEN FAIRLY STRONG. THEREFORE...CONTINUED THE
DRY FORECAST.

MODELS BEGIN TO DISAGREE EVEN MORE FOR THE WEEKEND. THE EUROPEAN
SUGGESTS A STRONG UPPER LEVEL DISTURBANCE MOVING ACROSS THE NORTHERN
UNITED STATES WITH ANOTHER STRONG COLD FRONT MOVING SOUTH. THIS
FRONT COULD MOVE IN FROM THE NORTHEAST. THE GFS DOES NOT SHOW ANY
TRACE OF THIS SOLUTION UNTIL TUESDAY. SINCE THIS IS THE FIRST RUN
THE EUROPEAN MODEL HAS SUGGESTED THIS POSSIBILITY...WILL NOT JUMP ON
THE BANDWAGON AND DRASTICALLY CHANGE WHAT ALLBLEND PRODUCED.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 957 PM MST SUN DEC 8 2013

VFR CONDITIONS WILL PREVAIL AT KMCK AND KGLD FOR AT LEAST THE NEXT
24 HOURS. A PERIOD OF SCATTERED TO BROKEN CLOUDS AT AROUND 10 KFT
WILL LIKELY OCCUR LATER TONIGHT THROUGH TOMORROW MORNING AHEAD OF
AN UPPER LEVEL TROUGH AXIS THAT WILL MOVE ACROSS THE AREA. A
NORTHWESTERLY WIND WILL GRADUALLY SHIFT TO A
WESTERLY/SOUTHWESTERLY DIRECTION TOMORROW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WIND CHILL ADVISORY UNTIL 10 AM MST /11 AM CST/ THIS MORNING FOR
     KSZ001>004-013>016-027-028-041.

CO...WIND CHILL ADVISORY UNTIL 10 AM MST THIS MORNING FOR COZ090>092.

NE...WIND CHILL ADVISORY UNTIL 10 AM MST /11 AM CST/ THIS MORNING FOR
     NEZ079>081.

&&

SHORT TERM...FS
LONG TERM...RRH
AVIATION...BRB
Hazardous weather outlook, Dec 8, 6:34 PM CST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
534 PM MST SUN DEC 8 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
534 PM MST SUN DEC 8 2013 /634 PM CST SUN DEC 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

A WIND CHILL ADVISORY IS IN EFFECT FOR WIND CHILL VALUES EXPECTED
TO DROP INTO THE 15 DEGREE BELOW ZERO TO 25 DEGREE BELOW ZERO
RANGE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY COLD WIND CHILL VALUES WILL CONTINUE INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Red Willow

When
December 9, 4:00 AM CST to 9:00 AM CST
Where
Red Willow forecast zone
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Wind chill values at McCook airport dropped to -27 F at 7:00 am CST.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483370.